Thanks to Dr. Glassberg for this case:
A middle aged patient with pmh of htn, remote cva with minimal left sided deficits is brought in by wife after fall while intoxicated. Wife is concerned because patient falls frequently x years but now is falling daily, seems withdrawn/angry and barely eats. Patient admits to being a daily drinker and daily benzo user, taking both ativan and xanax daily but denies increased eoth or bdz usage. Patient denies any complaints. Of note, patient is wearing an eye patchover left eye, states that he has had left eye deviation x years even before stroke, has double vision and difficulty tracking with left eye, improves with patch.
Patient is a thin male in NAD. Exam notable for: abnormal movement of left eye, rest of CN intact, normal finger to nose and heel to shin, gait is wide based and slightly leaning to left.
What important diagnosis should be considered in the differential diagnosis
Wernike’s Encephalopathy (Thiamine Vitamin B-1 deficiency)
Backgroud: Thiamine is an essential co-factor in krebs cycle and is vital to energy production, cells with higher metabolic demands (ie nerves) are the first to be affected.
Presentation: Classic triad is acute confusion, ataxic gait, and some variant of oculomotor dysfunction. Other common finding is peripheral neuropathy presenting as decreased proprioception or foot drop.
*Confusion can present as a global depressed state, disinterest, inattentiveness, and agitation
Etiology: Usually in chronic alcoholics, but can also be seen in:
- Post bariatric surgery patients (obese but thiamin deficient)
- celiac sprue
- hyperemesis gravidarum
Diagnosis: Clinical diagnosis, no imaging or lab test can confirm, may see signs of dehydration/malnutrition on labs, incraesed lactate, low folate level, low pyruvate level. When in doubt… TREAT
Treatment: Acutely given100mg IV once or up to 2-3 times a day. Empirically treat for hypomagnesemia if unresponsive as most patient are likely hypomagnesemic. Precention with 100mg daily of Thiamine and resumption of proper nututrition.
Complications of Wernicke encephalopathy may include the following:
Acute precipitation of Wernicke encephalopathy
Congestive heart failure
Extra Credit: Iatrogenic exacerbation of Wernicke encephalopathy can occur with prolonged glucose or carbohydrate loading in the setting of thiamine deficiency. A single, acute administration of glucose does not appear to cause this effect. Nutritionally deficient patients receiving glucose should also receive thiamine, but urgent administration of glucose should not be delayed pending thiamine administration.